Iowa, 2008

Damaging Winds in Iowa, July 12, 2008

July 12, 2008 · NWS DVN · 2 events in 2 counties and zones

A cold front sparked some showers and thunderstorms across eastern Iowa during the early morning hours of July 12 producing wind gusts over 58 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front sparked some showers and thunderstorms across eastern Iowa during the early morning hours of July 12 producing wind gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:20 PM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 2:20 PM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT FRI JUL 11 2008

.SYNOPSIS...
COMPLICATED WEATHER SCENARIO ACROSS THE FORECAST AREA TODAY.  STRONG
SURFACE LOW OVER WESTERN MN/NORTH DAKOTA BORDER AREA AS OF 18Z HAS
CAUSE MODERATE SOUTH FLOW TO DEVELOP ACROSS THE AREA.  THE MAIN WARM
FRONT IS DRAPED ACROSS NORTHERN MINNESOTA AND INTO LAKE
SUPERIOR...BUT THERE IS A SECONDARY WEAKER BOUNDARY EXTENDING FROM
THE KMSP AREA...SOUTH JUST WEST OF THE MISSISSIPPI RIVER INTO OUR
CWA...WHERE IT EXTENDS FROM NEAR INDEPENDENCE...TO JUST NORTH OF THE
QUAD CITIES...AND NORTH OF KVYS WHERE IT TURNS EAST TOWARDS LAKE
MICHIGAN NEAR CHICAGO.  THIS BOUNDARY IS QUITE APPARENT ON VISIBLE
SATELLITE IMAGERY...WITH CLEAR SKIES TO ITS NORTHEAST...AND LOTS OF
LOW CLOUDS AND SOME CONVECTION TO THE SOUTH.  THIS IS THE SAME
BOUNDARY WE HAD YESTERDAY AFTERNOON...WITH ALL OF THE STRONGER
CONVECTION TO THE NORTH OF IT.  CURRENTLY WE HAVE AN MCS MOVING
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA...WHICH HAS NOT
SHOWN ANY SIGNS OF INTENSIFYING TO PRODUCE SEVERE WEATHER.  THERE
WAS ANOTHER MCS OF CONCERN DROPPING SOUTH OVER WISCONSIN THIS
MORNING...BUT IT HAS SINCE DISSIPATED...AND HAS CONTRIBUTED TO THE
STRENGTH OF THE SURFACE RIDGING ON THE NORTH SIDE OF THE BOUNDARY
OVER THE CWA.

&&

.SHORT TERM...TONIGHT AND SATURDAY...
TONIGHT AND SATURDAY THE MAIN FEATURE OF CONCERN IS THE COLD FRONT
THAT WILL COME THROUGH THE AREA DURING THE LATE OVERNIGHT AND EARLY
SATURDAY MORNING HOURS...WITH SOME CONVECTION THIS AFTERNOON AND
EARLY EVENING AHEAD OF THE COLD FRONT IN THE WARM SECTOR...AS WELL
AS SOME LINGERING SHOWERS/THUNDERSTORMS BEHIND THE FRONT SATURDAY
MORNING.  CURRENT CONVECTION IS LOOKING RATHER PITIFUL...WITH MOST
STORMS IN THE CWA BARELY EVEN PRODUCING LIGTNING. THIS KIND OF
CONVECTION SHOULD CONTINUE INTO THE EVENING HOURS...AS A SHORTWAVE
IS SLOWLY MOVING ACROSS SOUTHERN IOWA THIS AFTERNOON AND EARLY
EVENING. WHILE THE ELEVATED INSTABILITY IS FAIRLY GOOD JUST NORTH OF
THE BOUNDARY...THE SHEAR PARAMETERS EVERYWHERE AND THE INSTABILITY
IS RATHER POOR OVER THE SOUTHERN HALF OF THE CWA. INSTABILITY IS
POOR DUE TO CLOUD COVER AND COOLER TEMPERATURES.  THIS IS NOT
EXPECTED TO CHANGE IN THE NEXT FEW HOURS...AS CLOUD COVER IS NOT
CLEARING.  WEST OF THIS SHORTWAVE THERE IS A 700MB WARM
TOUNGE...WHICH IS CAPPING THE AIRMASS OVER WESTERN IOWA AND EASTERN
NEBRASKA THIS AFTERNOON.  THE COLD FRONT WILL MOVE INTO OUR CWA LATE
TONIGHT AND EARLY SATURDAY MORNING...GENERATE MORE NEW CONVECTION
ALONG THE FRONT. THE FRONT WILL BE NEAR KDVN AROUND 12Z SATURDAY
MORNING...CONTINUING TO SWEEP EAST DURING THE MORNING.  THE QUESTION
REMAINS AS TO HOW LONG THIS CONVECTION WILL REMAIN SEVERE AFTER
MIDNIGHT TONIGHT. THE STRONG DYNAMICS AND UNSTABLE PREFRONTAL
AIRMASS SUPPORT SEVERE WEATHER...BUT THE TIME OF DAY DOES NOT.  LIKE
SPC...FEEL THAT THE MAIN RISK IS FOR DAMAGING WINDS AND LARGE
HAIL...THOUGH IF THE SURFACE BOUNDARY CURRENTLY OVER THE CWA REMAINS
HERE...THERE COULD ALSO BE A RISK FOR TORNADOS NEARBY.

SATURDAY ONCE THE CONVECTION WITH THE MAIN BOUNDARY MOVES ON BY...WE
WILL MAINLY HAVE SHOWERS AND A FEW STORMS BEHIND THE COLD FRONT AS
THE COLDER AND DRIER AIR MOVES IN.  HAVE KEPT POPS CONFINED TO THE
DAYTIME HOURS...WITH HIGHER CHANCE VALUES TO THE EAST IN THE
MORNING. DO NOT EXPECT ANY SEVERE WEATHER ON SATURDAY.  TEMPERATURES
WILL BE COOL...ONLY RISING INTO THE UPPER 70S TO MID 80S.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT THROUGH SUNDAY NIGHT WILL BE QUIET WITH NORTHWEST
FLOW ACROSS THE CWA...AND CYCLONIC FLOW ALOFT. COOLER AND DRIER AIR
WILL BE PUSHING INTO THE CWA WITH A SURFACE RIDGE BUILDING ACROSS
MISSOURI SUNDAY AND MONDAY.  THERE MAY BE SOME AFTERNOON CUMULUS
SUNDAY AFTERNOON WITH SOME RESIDUAL MOISTURE...BUT DO NOT EXPECT
ANYTHING MORE...AND CERTAINLY NO STORMS.  MAX TEMPERATURES SUNDAY
WILL BE COOLER THAN NORMAL...AS WELL AS SATURDAY NIGHT AND SUNDAY
NIGHT.  LOOKS LIKE REALLY GREAT CAMPING WEATHER FOR THE WEEKEND.

MONDAY AND TUESDAY WILL STILL BE RELATIVELY QUIET WITH SOUTHWEST
RETURN FLOW BEGINNING TO SET UP ACROSS THE FORECAST AREA...WITH
TEMPERATURES SLOWLY WARMING OVER THE WEEKEND VALUES.  DURING THIS
TIME FRAME A SURFACE LOW IS EXPECTED TO DEVELOP OVER SOUTHERN CANADA
AS A 500MB TROUGH EXITS THE CANADIAN ROCKIES.  THIS LOW WILL MOVE
EAST ACROSS MANITOBA AND ONTARIO THROUGH WEDNESDAY.  A COLD FRONT
WILL GET DRAGGED DOWN INTO SOUTHERN MINNESOTA AND WISCONSIN BY EARLY
WEDNESDAY.  ANOTHER SHORTWAVE COMES OUT OVER THE COLORADO
ROCKIES...WITH A SURFACE LOW DEVELOPING OVER NEBRASKA. IT CAUSES THE
MINNESOTA COLD FRONT TO STALL...AND BEHAVES AS A WARM FRONT THROUGH
FRIDAY.  IT SAGS SOUTH TO DRAPE ACROSS THE FORECAST AREA THURSDAY
NIGHT AND FRIDAY...PERHAPS RUNNING A SURFACE WAVE ALONG THE BOUNDARY
TO ENHANCE RAINFALL POTENTIAL.  HAVE KEPT POPS OUT OF THE FORECAST
UNTIL WEDNESDAY NIGHT...AND THEN ONLY ACROSS THE NORTH AS THE
BOUNDARY APPROACHES THE AREA.  POPS INCREASE INTO THE CHANCE
CATEGORY FOR THE REMAINDER OF THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY WITH THE FRONT IN THE VICINITY.  TEMPERATURES THROUGH THIS
PERIOD WILL SHOW A WARMING TREND...STARTING IN THE LOW AND MID 80S
MONDAY...WARMING INTO THE MID AND UPPER 80S FOR TUESDAY AND
WEDNESDAY...AND THEN COOLING SLIGHTLY AGAIN FOR THURSDAY AND FRIDAY
WITH THE BOUNDARY NEARBY DEVELOPING CLOUDS.  ...LE...

&&

.AVIATION...
LINGERING OUTFLOW BOUNDARIES AND A MOIST UNSTABLE AIRMASS WILL
CONTINUE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS EASTERN
IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND EVENING.
PROBABILITIES AT ANY GIVEN SITE WILL BE TOO LOW TO INCLUDE IN
TERMINAL FORECASTS BUT INSTEAD WILL HAVE CB CLOUD TYPE AND USE OF
VICINITY WHERE APPLICABLE. OTHERWISE...AREAS OF MVFR CIGS WILL
CONTINUE AT CID...DBQ AND MLI THROUGH MID AFTERNOON THE LIFT TO VFR.
LATE TONIGHT...A MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL ARRIVE
WITH SURFACE COLD FRONT FROM THE NORTHWEST. THESE WILL HAVE STRONG
GUSTY WINDS...HEAVY RAIN...AND PERIODS OF MVFR AND BRIEF IFR VSBY
AND CIGS. WITH TIME OF ONSET STILL QUESTIONABLE...HAVE PROB30 AT
MOST SITES FROM 03Z TO 07Z TIME FRAME...THEN TEMPO GROUPS FOR LATE
NIGHT TOWARD SUNRISE SAT. CONDITIONS WILL IMPROVE TO PREVAILING VFR
AFTER THE FRONT MOVES THROUGH SAT MORNING.   ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/SHEETS
Hazardous weather outlook, Jul 11, 4:05 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT FRI JUL 11 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
505 AM CDT FRI JUL 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS CAN BE EXPECTED TODAY WITH BREEZY SOUTH
WINDS. HIGH TEMPERATURES TODAY WILL RANGE FROM THE UPPER 80S...TO
THE LOW AND MID 90S. THESE VERY WARM TEMPERATURES COMBINED WITH
DEWPOINTS IN THE LOWER 70S AND THUS HIGH HUMIDITY...WILL CREATE HEAT
INDICIES IN THE UPPER 90S TO AROUND 100.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY...WITH A FEW STORMS
POSSIBLY PRODUCING DAMAGING DOWNBURST WINDS AND HAIL. LOCALIZED
HEAVY RAINFALL WILL ALSO BE A THREAT.

WHILE SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING IN MUCH
OF THE AREA...THE BEST CHANCE FOR MORE WIDESPREAD STORMS OR A LINE OF
STORMS WILL BE AFTER MIDNIGHT WHEN A STRONG COLD FRONT WILL PUSH INTO
THE OUTLOOK AREA. THERE WILL BE A CHANCE FOR SOME SEVERE
THUNDERSTORMS WITH THIS LATE NIGHT CHANCE MAINLY WEST OF THE
MISSISSIPPI RIVER. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT
LEAST 60 MPH...WITH LARGE HAIL A SECONDARY THREAT. HEAVY RAINFALL
WILL AGAIN BE ANOTHER CONCERN WITH 1 TO 2 INCHES OR EVEN HIGHER
POSSIBLE. SOME LOCALIZED FLASH FLOODING MAY OCCUR TONIGHT...
ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN ON THURSDAY. A FEW AREA
RIVERS MAY ALSO EXPERIENCE SIGNIFICANT RISES TONIGHT INTO SATURDAY
MORNING.

THE STORM PREDICTION CENTER HAS AREAS ALONG AND WEST OF A LINE FROM
GALENA IN NORTHWEST ILLINOIS...TO IOWA CITY AND FAIRFIELD IN A
SLIGHT RISK OF SEVERE WEATHER FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE
AREA SATURDAY MORNING...BUT NONE ARE EXPECTED TO BE SEVERE AT THAT
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON AND AGAIN TONIGHT.

12

In the hours before

Special weather statement, Jul 12, 12:16 AM CST, 48 minutes before
IAZ040>042-051>053-063>065-120715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 AM CDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 215 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DUBUQUE...DELAWARE...BUCHANAN...JONES...BENTON...LINN...CEDAR...
     IOWA AND JOHNSON

INCLUDING THE FOLLOWING LOCATIONS
     ALBURNETT...ANAMOSA...ATKINS...AURORA...BERTRAM...BLAIRSTOWN...
     BRANDON...CEDAR RAPIDS...CENTER POINT...CENTRAL CITY...COGGON...
     COLESBURG...DELAWARE...DELHI...DUNDEE...EARLVILLE...ELY...
     FAIRFAX...GARRISON...GREELEY...HAZLETON...HIAWATHA...
     HOPKINTON...INDEPENDENCE...JESUP...KEYSTONE...LAMONT...
     LANGWORTHY...LISBON...LUZERNE...MANCHESTER...MARION...
     MARTELLE...MASONVILLE...MECHANICSVILLE...MONTICELLO...MORLEY...
     MOUNT AUBURN...MOUNT VERNON...NEWHALL...NORWAY...OLIN...
     ONEIDA...PALO...PARIS...PRAIRIEBURG...QUASQUETON...ROBINS...
     ROWLEY...RYAN...SHELLSBURG...SHUEYVILLE...SPRINGVILLE...
     STANWOOD...STONE CITY...SWISHER...TODDVILLE...TROY MILLS...
     URBANA...VAN HORNE...VINTON...VIOLA...WALFORD...WALKER...
     WAUBEEK...WHITTIER AND WINTHROP

AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 19 MILES NORTH OF AURORA TO
23 MILES WEST OF GARRISON...OR ALONG A LINE EXTENDING FROM 18 MILES
NORTHEAST OF OELWEIN TO 21 MILES SOUTHWEST OF WATERLOO...MOVING
SOUTHEAST AT 36 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...SMALL HAIL AND HEAVY DOWNPOURS AS THEY PASS BY. MOVE INDOORS
AS THESE STORMS APPROACH THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR NORTHEASTERN IOWA.

12

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 07:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 12, 1:04 AM CST
Where
Benton County, 0.86 mi SE of Garrison
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.140, -92.140

Wind gusts estimated to be 65 mph blew a tree down onto some power lines in Garrison, IA at 2:04 am July 12.

Thunderstorm Wind, Linn

When
July 12, 1:50 AM CST
Where
Linn County, 3.17 mi NW of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.953, -91.462

Wind gusts estimated to be 55 to 60 mph were observed near Mount Vernon, IA at 2:50 am July 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123659, 123663.